Hail, Lincoln
- When
- June 18, 9:22 PM CST
- Where
- Lincoln County, 3.23 mi NW of Tyler Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.310, -96.200
A thunderstorm produced large hail near Tyler in Lincoln County during the evening of June 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail near Tyler in Lincoln County during the evening of June 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 1:50 PM CST, 7 hours 32 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT THU JUN 18 2009 .DISCUSSION... A LOT GOING ON LATE THIS AFTERNOON...MAINLY AROUND THE CWA. AN OUTFLOW BOUNDARY LEFT BEHIND FROM THE EARLY MORNING MCS HAS WEAKENED AND LIFTED NORTH OF THE CWA. THE ACCAS FIELD IN CENTRAL SD ON THE LEADING EDGE OF THE UPPER LEVEL SUPPORT HAS ALSO FALLEN APART. THE LOW LEVEL JET CONTINUES TO REMAIN VEERED TO THE SOUTHWEST WITH ONLY NORTHWEST IA AND A SMALL PART OF SW MN ON THE BACK EDGE OF THIS FORCING. SEVERE WEATHER PARAMETERS SUGGEST THAT IF SOMETHING CAN DEVELOP TONIGHT ANY SEVERE STORMS WOULD TEND TO TRACK ESE AT ABOUT 30 MPH WITH GOLF BALL SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES POSSIBLE. THE TORNADO THREAT AT THIS TIME LOOKS MINIMAL WITH THE LOW LEVEL WIND FIELD NOT ALL THAT FAVORABLE AND THE 0-3KM CAPE ONLY 25-50 J/KG. TWO AREAS TO BE CONCERNED WITH THIS AFTERNOON AND EVENING WILL BE THE FAR NORTHERN CWA AND THE FAR EASTERN CWA. NORTHWEST IOWA MAY GET A FEW THUNDERSTORMS WITH LOW LEVEL MASS CONVERGENCE...BUT A FAIRLY HEALTHY CAP...250 J/KG PER 18Z OAX SOUNDING...COULD PREVENT THIS. THE OTHER AREA WILL BE ON THE TAIL END OF THE UPPER LEVEL SUPPORT FROM ABOUT CHAMBERLAIN TO HURON INTO SW MN WITH AN ENCROACHING SFC TROF. AFTER THIS...INSTABILITY EXITS THIS EVENING THE STRONG UPPER LEVEL WAVE IN THE CENTRAL ROCKIES WILL EJECT ONTO THE PLAINS AND WITH ENOUGH MID LEVEL MOISTURE WILL LIKELY SEE A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS MOVE INTO SC SD LATE TONIGHT AND WILL BRING SOME SLIGHTLY HIGHER POOPS TO THIS AREA. /08 STRONG SHORTWAVE OVER WESTERN WYOMING IS EXPECTED TO MOVE ACROSS THE FORECAST AREA TOMORROW. THIS SYSTEM WILL PRODUCE A WEALTH OF CLOUD COVER ACROSS THE AREA. 850 MB FRONTOGENESIS FOCUSES MAINLY SOUTH OF INTERSTATE 90...AND HAVE FOCUSED HIGHEST POPS ACROSS SOUTH AND EASTERN PORTIONS OF FORECAST AREA. UPPER LEVEL SUPPORT IS FAIRLY QUICK TO SHIFT NORTH AND EAST AS UPPER LEVEL JET STREAK LIFTS...BUT WITH LOWER LEVEL LIFT HANGING ON ACROSS PORTIONS OF SOUTHWEST MINNESOTA...LINGERED MENTION OF PRECIPITATION ACROSS SOUTHWEST MINNESOTA THROUGH EARLY EVENING. INSTABILITY IS NOT LOOKING ALL THAT GREAT TOMORROW WITH PLENTY OF CLOUD COVER AROUND...AND THEREFORE LEFT MENTION OF SHOWERS WITH ISOLATED T. THIS MAY BE A LITTLE UNDERDONE AS CAPE VALUES ARE PROGGED TO CLIMB TO NEAR 500 J/KG THROUGHOUT THE DAY...BUT WANTED TO EMPHASIZE THAT SEVERE THREAT IS BASICALLY NON-EXISTENT. WITH CLOUD COVER AND SHOWER ACTIVITY...KEPT TEMPERATURES TOWARD THE COOL SIDE OF GUIDANCE (CLOSER TO THE NAM THAN GFS) WITH AROUND 925 TO 900 MB MIX OUT TEMPS IN THE UPPER 70S TO LOWER 80S. LOW LEVEL FLOW BECOMES EXTREMELY WEAK THIS WEEKEND AS SURFACE RIDGE OF HIGH PRESSURE CAMPS OUT OVER THE NORTHERN PLAINS. THIS SHOULD RESULT IN A FAIRLY PLEASANT DAY ON SATURDAY. WITH STRONG RADIATIONAL HEATING ON SATURDAY...SHOULD MIX DOWN SOME DRIER AIR FROM ALOFT RESULTING IN TEMPERATURES IN THE 80S AND DEW POINTS IN THE 50S. ON SATURDAY NIGHT...LOW LEVEL JET SETS UP WITH GULF CONNECTION FEEDING MOISTURE BACK INTO THE CENTRAL AND NORTHERN PLAINS. GFS...NAM AND TO SOME DEGREE THE CANADIAN AGREE THAT THE NOSE OF THE LOW LEVEL JET WILL BE FOCUSED ACROSS EAST CENTRAL NEBRASKA...WHILE THE ECMWF EXTENDS THE JET FURTHER TO THE NORTH ACROSS THE EASTERN DAKOTAS. TEMPERATURE AND MOISTURE TRANSPORT APPEARS TO BE STRONG ENOUGH THAT ACCAS TYPE SHOWER AND THUNDERSTORMS MAY DEVELOP ON THE NOSE OF THE LOW LEVEL JET. GIVEN THE PLACEMENT OF THE JET BY THE CONSENSUS OF THE MODELS...APPEARS AS THOUGH ANY ACTIVITY MAY BE FOCUSED TO OUR SOUTH BUT MAY LIFT INTO PORTIONS OF NORTHWEST IOWA ON SUNDAY MORNING AS LOW LEVEL JET LIFTS NORTH AND WEAKENS. FOCUS THEN SHIFTS TO THE WEST AS ANOTHER SHORTWAVE IS EXPECTED TO MOVE THROUGH FORECAST AREA. THIS WAVE APPEARS TO BE FAIRLY WEAK AND IS NOT FORECAST WELL BY THE SUITE OF MODELS...AND WITH MOISTURE POTENTIALLY BEING TOUGH TO COME BY DEPENDING ON POSITION OF LOW LEVEL JET SATURDAY NIGHT...THROTTLED BACK POPS SOME ON SUNDAY. MONDAY THROUGH THURSDAY NEXT WEEK IS SOMEWHAT UNCERTAIN AT THIS POINT AS UPPER LEVEL RIDGE BUILDS OVER THE PLAINS WITH PERIODIC RIDGE RIDERS MOVING THROUGH. TRIED TO TIME WAVES EARLY IN THE PERIOD...BUT WAS QUITE DIFFICULT TOWARDS THE END OF THE PERIOD WITH PATTERN BECOMING MORE ACTIVE. OVERALL...LOOKS WARMER WITH PERIODIC CHANCES OF THUNDERSTORMS MAINLY IN THE EVENING AND OVERNIGHT HOURS. /BT && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY OVER SW MN AND NW IA LATE THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND VERY STRONG AND GUSTY WINDS. OTHERWISE...MAINLY VFR CONDITIONS ARE EXPECTED. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 513 PM CDT THU JUN 18 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 513 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A MODERATE RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. IF THUNDERSTORMS DEVELOP...TORNADOES ARE STILL A THREAT...AS WELL AS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...MAINLY EAST OF A LINE FROM MARSHALL MINNESOTA TO STORM LAKE IOWA...BUT ALSO ALONG AND NORTH OF HIGHWAY 14 FROM NEAR HURON TO BROOKINGS INTO SOUTHWEST MINNESOTA. ELSEWHERE IN THE FORECAST AREA...THERE IS STILL A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO OVERNIGHT. AT THIS TIME...LOW LEVEL CURVATURE DOES NOT LOOK TO BE AS STRONG IN MOST OF SOUTHEAST SOUTH DAKOTA AND NEARBY AREAS...BUT THERE IS THE SLIGHT RISK FOR LARGE HAIL AND STRONG WINDS WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM...MAINLY ALONG AND NORTH OF HIGHWAY 14 IN SOUTH DAKOTA...AND IN PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 NE CARTHAGE 44.19N 97.67W
06/18/2009 E0.88 INCH MINER SD PUBLIC
0827 PM HAIL 4 ENE CARTHAGE 44.19N 97.64W
06/18/2009 E1.00 INCH MINER SD TRAINED SPOTTER
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 10 S DE SMET 44.24N 97.55W
06/18/2009 E0.88 INCH KINGSBURY SD EMERGENCY MNGR
0841 PM HAIL 9 W OLDHAM 44.22N 97.49W
06/18/2009 E1.50 INCH KINGSBURY SD PUBLIC
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 3 SW OLDHAM 44.20N 97.35W
06/18/2009 E2.00 INCH KINGSBURY SD PUBLIC
&&
DMILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 3 ENE OLDHAM 44.25N 97.25W
06/18/2009 E0.75 INCH KINGSBURY SD TRAINED SPOTTER
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 4 ESE SINAI 44.23N 96.96W
06/18/2009 E1.25 INCH BROOKINGS SD PUBLIC
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 5 S AURORA 44.21N 96.70W
06/18/2009 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
0954 PM HAIL 4 WNW ELKTON 44.25N 96.56W
06/18/2009 E1.25 INCH BROOKINGS SD PUBLIC
&&
KEWYThe Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 03:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179010.